1. Health
Send to a Friend via Email

Isotretinoin and Inflammatory Bowel Disease (IBD)

By

Updated April 28, 2010

Written or reviewed by a board-certified physician. See About.com's Medical Review Board.

Question: Isotretinoin and Inflammatory Bowel Disease (IBD)
What is the risk of inflammatory bowel disease (IBD) from isotretinoin use?
Answer:

There is no irrefutable proof as of yet, but there is evidence that isotretinoin use can raise the risk of developing inflammatory bowel disease (IBD).

Isotretinoin, popularly known as Accutane and sold as Amnesteem, Claravis and Sotret, is an oral medication used to treat severe acne. This medication works when all others don't, but does have a long list of possible side effects.

A study published in the March 2010 issue of the American Journal of Gastroenterology found that that those who used isotretinoin were four times more likely to develop ulcerative colitis (a form of IBD). As the dosage of isotretinoin went up, so did the risk of developing IBD.

Although the incidence of ulcerative colitis went up with isotretinoin use, Crohn's disease did not.

It's important to keep this information in perspective, though. Just because you take, or have taken, isotretinoin does not mean you will develop IBD. The risk is still extremely small. And other studies have found no definite link between isotretinoin use and IBD.

Weigh the benefits of taking this medication to the possible risks. For example, consider the risk of developing scarring by not treating severe acne.

Isotretinoin does have its place in treating acne, but it has to be right for your particular situation. This is just another example of why isotretinoin is reserved for those who have severe, inflammatory acne and those taking this medication should be monitored by their doctor.

Sources:

Bernstein CN, Nugent Z, Longobardi T, Blanchard JF. "Isotretinoin Is Not Associated with Inflammatory Bowel Disease: A Population-Based Case-Control Study." Am J Gastroenterol. 2009 Nov;104(11):2774-8.

Crockett SD, Porter CQ, Martin CF, Sandler RS, Kappelman MD. "Isotretinoin Use and the Risk of Inflammatory Bowel Disease: A Case-Control Study." Am J Gastroenterol. 2010 Mar 30.

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.